Maryland, 2022Damaging Winds in Maryland, July 25, 2022
July 25, 2022 · NWS AKQ · 2 events in 2 counties and zones
A shortwave and prefrontal trough resulted in a broken line of scattered severe thunderstorms which moved across parts of Maryland on July 25.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A shortwave and prefrontal trough resulted in a broken line of scattered severe thunderstorms which moved across parts of Maryland on July 25.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 25, 5:33 PM EST, 37 minutes earlier.
Area forecast discussion, Jul 25, 5:33 PM EST, 37 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
633 PM EDT Mon Jul 25 2022
.SYNOPSIS...
High pressure remains anchored off the southeast coast through early
this week. A cold front approaches from the northwest this
evening then settles across the local area by Tuesday. There
will be daily chances for thunderstorms this week. Another cold
front potentially crosses the area this weekend.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
As of 630 PM EDT Monday...
Convection winding down to mainly SHRAs along-W of I 95 right
now...w/ strongest stms still possible NE of RIC to portions of
the ern shore over the next few hrs. SVR watch remains up for
those areas until 02Z/26.
Previous discussion:
SCT convection firing W and NW of the local area now and
expecting that area to move ESE into the wrn/nrn locations
during the next few hours. SVR watch until 02Z/26 for the nrn
1/2 of the FA...main threat will be damaging wind gusts.
OTW...generally partly cloudy/hot/humid. Storms will attempt to
survive into srn/SE VA and NE nc later on. Some diurnal
weakening is likely (severe threat should end by 10-11 PM) as
the storms slowly push SE...but maintaining SLGT CHC-CHC PoPs
(highest on the ern shore/lowest in NE NC) throughout the night.
Outside of urban areas (where a quick 1.5-2" could cause
issues)...the threat for flooding through tonight is low with
FFG values on the order of 4-5"/3 hours along w/ expected rather
quick storm motion. WPC has maintained a MRGL ERO for the
entire FA. Lows mainly in the l-m70s.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
As of 215 PM EDT Monday...
The front will likely settle somewhere in the FA on Tue.
Tuesday will be mostly cloudy and humid with highs mainly in the
80s (to perhaps near 90F in NE NC). ISOLD-SCT SHRAs will likely
be around during the morning, with scattered to numerous
showers/tstms developing during the aftn (especially across
central/srn portions of the FA). Have maintained likely PoPs for
much of the area from 18z/25-00z/26. Given the deep warm cloud
depths/high PWs...there is the potential for locally heavy
rainfall. WPC has maintained a MRGL ERO for the entire FA. The
threat for flooding may also depend on where/how much rain
falls (today-tonight). The severe threat will be lower Tue (model
soundings are nearly saturated through much of the column and
lapse rates/instability will be modest at best). Will keep
mainly CHC PoPs through the first part of Tue night...w/ drying
wx likely returning to most (if not all) of the FA by early Wed
AM. Lows Tue night in the l-m70s. What is left of the front is
progged to dissipate by Wed. Additionally, with slight height
rises expected, there will be less in the way of SHRAs/tstms on
Wed than is expected this evening/Tue. Will continue to carry
chc PoPs for aftn/evening tstms. Highs Wed will be back in the
u80s-l90s.
Hottest day of the mid week period appears to be Thu though
mainly afternoon/evening SCT convection will be possible. Highs
in the l-m90s w/ potential heat indices 105F+.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
As of 220 PM EDT Monday...
The long term period will be characterized by zonal flow aloft w/
the main upper level jet just to our NNW (though weakening
during the weekend/by early next week). Daily storm chances will
remain as a frontal boundary settles across the region. Whether
that will have enough push behind it to clear the FA remains
uncertain (not the time of year to guarantee that occurring
this far out).
Lows Thu night in the l-m70s...highs Fri in the u80s-m90s. Lows
Fri night from the u60s NW to the m70s SE. Highs Sat/Sun/Mon
ranging through the 80s.
&&
.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
As of 630 PM EDT Monday...
Prevailing VFR conditions are expected through the 00Z/26 TAF
forecast period. Gusty SW winds beginning to wane...but will
still avg 10-15 kt overnight. A cold front approaching from the
NW late this evening. Main area of SHRAs/tstms shifting to
areas NE of RIC to SBY the next few hrs. There is still a CHC
for at least ISOLD storms over SE VA this evening. Brief IFR-
LIFR VSBYs/VRB wind gusts in excess of 35 kt are likely in any
tstm. The front moves through parts of the region tonight- Tue
w/ the potential for more widespread SHRAs/tstms (and flight
restrictions)...esp Tue aftn. An unsettled pattern continues mid
week w/ daily chances for SHRAs/tstms.
&&
.MARINE...
As of 310 PM EDT Monday...
Afternoon analysis shows a pre-frontal trough across the VA Piedmont
with a cold front stretching from weak low pressure over NY to the
SW over southern PA and northern WV. High pressure remains in place
off the coast. The gradient between these features is resulting in
SE winds 15-20 kt with gusts to 25 kt. Waves are 2-3 ft in the bay
with seas 2-4 ft S and 3-6 ft N (highest out near 20 nm).
SW flow continues this afternoon and evening with a slow decrease
expected from north to south expected tonight. Showers and
thunderstorms will accompany the approach of the cold front this
evening with Severe Thunderstorm Watch 503 in effect until 10pm for
areas near/north of Windmill Pt to Smith Pt. Elsewhere, strong to
severe storms are also expected to be a threat this evening with
locally enhanced winds/waves/seas likely to accompany any storms.
Guidance shows some potential for 20 kt winds with gusts to 25 kt
lasting for the southern 2/3rds of the bay into early Tuesday
morning. Accordingly, have made some minor changes to SCA headlines.
Our northern bay zone and lower James river now have SCA headlines
until 10pm. Headlines for the southern bay and all of the coastal
waters have been extended until 7am Tuesday. Waves remain 2-3 ft
into tonight but subside to ~2 ft by sunrise Tuesday. Offshore, seas
will take some time to decrease tonight but with continued
SW/offshore flow the highest seas will remain away from the
immediate coast. Seas subside to 2-3 ft and remain in that range
through Friday. Sub-SCA west or southwest flow is expected later
Tuesday through Friday. Another cold front potentially approaches
late Friday into early Saturday.
Moderate rip current risk continues for the northern beaches today
and Tuesday with a low risk for VA Beach and northern OBX. A
low rip risk is forecast for all beaches on Wednesday.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory until 7 AM EDT Tuesday for ANZ631>634-650-
652-654-656-658.
Small Craft Advisory until 10 PM EDT this evening for ANZ630-
638.
&&
SYNOPSIS...ERI
NEAR TERM...ALB
SHORT TERM...ALB/ERI
LONG TERM...ALB/ERI
AVIATION...ALB
MARINE...RHRHazardous weather outlook, Jul 25, 5:16 PM EST, 54 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
616 PM EDT Mon Jul 25 2022
NCZ012>017-030>032-102-VAZ060-065>068-079>082-084-086>090-092-093-
095>098-513-514-523>525-262230-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Prince Edward-Mecklenburg-
Lunenburg-Nottoway-Amelia-Brunswick-Dinwiddie-Prince George-
Charles City-Gloucester-Mathews-Greensville-Sussex-Surry-James City-
Southampton-Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-
Virginia Beach-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-York-Newport News-
Hampton/Poquoson-
616 PM EDT Mon Jul 25 2022
This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, east central Virginia, eastern Virginia, south
central Virginia and southeast Virginia.
.DAY ONE...Tonight.
Isolated thunderstorms are possible this evening. Brief gusty winds
and locally heavy downpours are possible.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ100-262230-
Northampton-
616 PM EDT Mon Jul 25 2022
...MODERATE RIP CURRENT RISK IN EFFECT THROUGH TUESDAY EVENING...
This Hazardous Weather Outlook is for eastern Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
MODERATE RIP CURRENT RISK.
There is a marginal risk of severe thunderstorms this evening. Some
of the storms may produce strong gusty winds, frequent lightning,
and heavy downpours.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
MODERATE RIP CURRENT RISK.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ048-061-062-064-069-083-509>512-515-516-262230-
Fluvanna-Cumberland-Goochland-Caroline-Powhatan-New Kent-
Western Louisa-Eastern Louisa-Western Hanover-Eastern Hanover-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
616 PM EDT Mon Jul 25 2022
This Hazardous Weather Outlook is for central Virginia, east
central Virginia and north central Virginia.
.DAY ONE...Tonight.
Isolated thunderstorms are possible this evening.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ025-VAZ099-262230-
Maryland Beaches-Accomack-
616 PM EDT Mon Jul 25 2022
...SEVERE THUNDERSTORM WATCH 503 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
...MODERATE RIP CURRENT RISK IN EFFECT THROUGH TUESDAY EVENING...
This Hazardous Weather Outlook is for southeast Maryland and
southeast Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
MODERATE RIP CURRENT RISK.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
MODERATE RIP CURRENT RISK.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ021>024-VAZ075>078-085-517>522-262230-
Dorchester-Wicomico-Somerset-Inland Worcester-Westmoreland-Richmond-
Northumberland-Lancaster-Middlesex-Western King William-
Eastern King William-Western King and Queen-Eastern King and Queen-
Western Essex-Eastern Essex-
616 PM EDT Mon Jul 25 2022
...SEVERE THUNDERSTORM WATCH 503 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for southeast Maryland, east
central Virginia and eastern Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 25, 5:09 PM EST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
609 PM EDT MON JUL 25 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND DMG 1 ESE ASHLAND 37.76N 77.46W
07/25/2022 HANOVER VA 911 CALL CENTER
911 CALL CENTER REPORTS MULTIPLE TREES AND
WIRES DOWN ACROSS HANOVER COUNTY. TIME
ESTIMATED.
&&
AMLocal storm report, Jul 25, 5:15 PM EST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
615 PM EDT MON JUL 25 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND DMG 3 SW EAST HIGHLAND PARK 37.55N 77.42W
07/25/2022 CITY OF RICHMOND VA 911 CALL CENTER
911 CALL CENTER REPORTS WIRES DOWN IN
MULTIPLE LOCATIONS INCLUDING THE 1900 BLOCK
OF WOOD ST IN RICHMOND.
&&
AMSpecial weather statement, Jul 25, 5:30 PM EST, 40 minutes before
Special Weather Statement
National Weather Service Wakefield VA
630 PM EDT Mon Jul 25 2022
MDZ021>023-252315-
Dorchester MD-Wicomico MD-Somerset MD-
630 PM EDT Mon Jul 25 2022
...Strong thunderstorms will impact portions of northern Somerset,
western Wicomico and central Dorchester Counties through 715 PM
EDT...
At 630 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Vienna to White Point Beach. Movement was south
at 15 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small trees and blow around
unsecured objects. Wind impacting handling of high profile
vehicles. Minor damage to outdoor objects is possible.
Locations impacted include...
Fruitland, Princess Anne, University Of Maryland Eastern Shore,
Salisbury University, Hebron, Sharptown, Vienna, Westover, Deal
Island, Mardela Springs, Galestown, Brookview, Eldorado, Whitehaven,
Wetipquin, Trinity, Eden, Kingston, Mount Vernon and Linkwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
southeastern Maryland.
&&
LAT...LON 3846 7569 3829 7550 3828 7561 3821 7558
3801 7578 3808 7578 3808 7588 3814 7579
3811 7605 3822 7582 3826 7592 3835 7586
3836 7587 3823 7597 3838 7601 3837 7601
3813 7609 3827 7607 3844 7629 3861 7572
TIME...MOT...LOC 2230Z 337DEG 12KT 3850 7581 3822 7660
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
RogersLocal storm report, Jul 25, 5:46 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
646 PM EDT MON JUL 25 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM TSTM WND DMG 2 ESE WARSAW 37.95N 76.73W
07/25/2022 RICHMOND VA DEPT OF HIGHWAYS
VDOT REPORTS LANE CLOSURE DUE TO TREE IN
ROADWAY.
&&
AMLocal storm report, Jul 25, 5:57 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
657 PM EDT MON JUL 25 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM TSTM WND DMG 2 WSW ETHEL 37.99N 76.82W
07/25/2022 RICHMOND VA DEPT OF HIGHWAYS
VDOT REPORTS ROAD CLOSURE DUE TO DOWNED
TREES BLOCKING ROAD.
&&
AMLocal storm report, Jul 25, 6:01 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
701 PM EDT MON JUL 25 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM TSTM WND DMG 2 WSW EMMERTON 37.88N 76.71W
07/25/2022 RICHMOND VA DEPT OF HIGHWAYS
VDOT REPORTS LANE CLOSURE DUE TO TREE IN
ROADWAY.
&&
AMThunderstorm Wind, Wicomico
- When
- July 25, 6:10 PM EST
- Where
- Wicomico County, 1.48 mi SSW of Sunyar
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 38.350, -75.580
Multiple trees fell down in Salisbury.
Thunderstorm Wind, Worcester
- When
- July 25, 7:10 PM EST
- Where
- Worcester County, 1.29 mi ENE of Stockton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $250
- Reported by
- Public
- Coordinates
- 38.060, -75.400
Large tree limbs fell down along MD-12 due to the storm.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Oregon, July 25 to 30, 202216 deaths · 2 events
- Rip Current in Puerto Rico, July 25, 20221 death · 1 event
- High Wind and Strong Wind in Alaska, July 25 to 26, 20222 injured · $1.4 million · 53 kt wind · 2 events
- Hail and Damaging Winds in Virginia, July 25, 2022$255,000 · 1.75 in hail · 19 events
- Flash Flooding in New Mexico, July 25, 2022$165,000 · 5 events
- Flash Flooding and Damaging Winds in Nevada, July 25 to 27, 2022$107,000 · 52 kt wind · 6 events
- Damaging Winds and Lightning Strikes in Virginia, July 25, 2022$69,000 · 60 kt wind · 14 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, July 25, 202256 kt wind · 34 events
- Damaging Winds in Maryland, July 25, 2022$30,000 · 55 kt wind · 7 events
- Damaging Winds in Virginia, July 25, 2022$22,000 · 50 kt wind · 13 events
- Marine Thunderstorm Winds in Gulf of Mexico, July 25 to 26, 202217 events
- Damaging Winds in North Carolina, July 25, 2022$15,000 · 50 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1046263, 1046264.